Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 50, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 20, 2018, 6:16 AM CDT for 4 counties in Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 6:16 AM CDT (11:16 UTC)
- Expired
- May 20, 2018, 7:02 AM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bond County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
808
WUUS53 KLSX 201116
SVRLSX
ILC005-117-119-135-201215-
/O.NEW.KLSX.SV.W.0050.180520T1116Z-180520T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
616 AM CDT SUN MAY 20 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Bond County in south central Illinois...
Northern Madison County in southwestern Illinois...
Southeastern Macoupin County in southwestern Illinois...
Southwestern Montgomery County in south central Illinois...
* Until 715 AM CDT.
* At 615 AM CDT, a severe thunderstorm was located over Wood River,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Granite City, Alton, Edwardsville, Godfrey, Glen Carbon, Wood
River, Highland, Bethalto, Staunton, East Alton, South Roxana,
Roxana, Hartford, Worden, Marine, Livingston, Alhambra, West Alton,
Prairietown and Dorsey.
This includes Interstate 55 in Illinois between exits 23 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3877 9014 3879 9014 3881 9012 3884 9011
3888 9017 3894 9018 3909 8962 3879 8956
TIME...MOT...LOC 1115Z 261DEG 23KT 3887 9007
HAIL...1.00IN
WIND...60MPH
$$
Britt3 follow-up statements
077
WWUS53 KLSX 201132
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
632 AM CDT SUN MAY 20 2018
ILC005-117-119-135-201215-
/O.CON.KLSX.SV.W.0050.000000T0000Z-180520T1215Z/
Bond IL-Madison IL-Macoupin IL-Montgomery IL-
632 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHWESTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS...NORTHEASTERN
MADISON...SOUTHEASTERN MACOUPIN COUNTIES IN SOUTHWESTERN ILLINOIS AND
SOUTHWESTERN MONTGOMERY COUNTIES IN SOUTH CENTRAL ILLINOIS...
At 632 AM CDT, a severe thunderstorm was located over Carpenter,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Alton, Edwardsville, Glen Carbon, Wood River, Highland, Bethalto,
Pontoon Beach, Staunton, East Alton, South Roxana, Roxana, Hartford,
Worden, Marine, Livingston, Alhambra, Prairietown, Dorsey, Carpenter
and Rosewood Heights.
This includes Interstate 55 in Illinois between exits 23 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3877 9006 3880 9006 3884 9008 3888 9011
3895 9012 3909 8962 3879 8956
TIME...MOT...LOC 1132Z 259DEG 24KT 3889 8992
HAIL...1.00IN
WIND...60MPH
$$
Britt311
WWUS53 KLSX 201145
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
645 AM CDT SUN MAY 20 2018
ILC117-201154-
/O.CAN.KLSX.SV.W.0050.000000T0000Z-180520T1215Z/
Macoupin IL-
645 AM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACOUPIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3882 8977 3888 8981 3899 8981 3900 8980
3900 8970 3907 8970 3909 8962 3882 8957
TIME...MOT...LOC 1144Z 258DEG 30KT 3892 8972
$$
ILC005-119-135-201215-
/O.CON.KLSX.SV.W.0050.000000T0000Z-180520T1215Z/
Bond IL-Madison IL-Montgomery IL-
645 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR WEST CENTRAL BOND COUNTY IN SOUTH CENTRAL ILLINOIS...NORTHEASTERN
MADISON COUNTY IN SOUTHWESTERN ILLINOIS AND SOUTHWESTERN MONTGOMERY
COUNTIES IN SOUTH CENTRAL ILLINOIS...
At 644 AM CDT, a severe thunderstorm was located over Alhambra,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Highland, Staunton, Livingston, Alhambra, Grantfork, New Douglas,
Williamson, Walshville and Kaufman.
This includes Interstate 55 in Illinois between exits 33 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3882 8977 3888 8981 3899 8981 3900 8980
3900 8970 3907 8970 3909 8962 3882 8957
TIME...MOT...LOC 1144Z 258DEG 30KT 3892 8972
HAIL...1.00IN
WIND...60MPH
$$
Britt850
WWUS53 KLSX 201202
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
702 AM CDT SUN MAY 20 2018
ILC005-119-135-201211-
/O.CAN.KLSX.SV.W.0050.000000T0000Z-180520T1215Z/
Bond IL-Madison IL-Montgomery IL-
702 AM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BOND COUNTY IN
SOUTH CENTRAL ILLINOIS...NORTHEASTERN MADISON COUNTY IN SOUTHWESTERN
ILLINOIS AND SOUTHWESTERN MONTGOMERY COUNTIES IN SOUTH CENTRAL
ILLINOIS IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3882 8977 3888 8981 3899 8981 3900 8980
3900 8970 3907 8970 3909 8962 3882 8957
TIME...MOT...LOC 1200Z 261DEG 23KT 3894 8958
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:28 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 20, 3:28 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 328 AM CDT Sun May 20 2018 .SHORT TERM... (Through Late Tonight) Issued at 327 AM CDT Sun May 20 2018 Convective trends continue to be the primary challenge for the next 24 hours. A 500 mb low is meandering over the central Plains this morning. The low will slowly weaken as it drifts northeast today. The surface reflection of the upper low is very difficult to discern due to the influences of three waves of convection stretching from southern Oklahoma to central Missouri. However, there is a definite surface boundary with cooler and drier air to the north across much of Iowa, central and western Kansas and Nebraska, and warmer and more humid air over Missouri and Illinois. Short range guidance is in pretty good agreement with the mass fields...moving the surface front slowly east/southeast over the next 24 hours. The front moves so slowly, and the synoptic flow is so weak on either side of the front, that I do not think it will be the primary focus for convection. Think mesoscale boundaries from ongoing convection will be the driver as well as weak isentropic lift over the region will be the drivers that produce storms. Should be plenty of instability with 3000+ J/Kg of MUCAPE and 2000+ MLCAPE this afternoon across parts of central and eastern Missouri as well as southern Illinois. There will probably be a diurnal max of activity during the afternoon and early evening, but can't rule out widely scattered thunderstorms overnight tonight as well. Temperatures will be very dependent on precipitation trends...but MOS guidance mid 70s to low 80s looks reasonable. Carney .LONG TERM... (Monday through Saturday) Issued at 327 AM CDT Sun May 20 2018 Chances for showers and thunderstorms will shift into southeast Missouri and southern Illinois as the NAM/GFS are in good agreement that the cold front will move slowly southeast across the CWA on Monday and Monday night. The front will move back north into the region on Tuesday and Wednesday, but the global models are showing upper level ridging moving across Missouri and Illinois which will keep rain chances low. Chances for showers and thunderstorms will increase by late in the week when the global models are showing a trough moving across the Midwest along a stalled front. Temperatures will continue be above normal as 850mb temperatures remain in the middle to upper teens and ECMWF/GFS MOS and GEFS guidance is 5-10F above normal. Britt && .AVIATION... (For the 06z TAFs through 06z Sunday Night) Issued at 1038 PM CDT Sat May 19 2018 Scattered convection should shift east of the taf sites by 06Z Sunday. A second round of convection may move into COU and the St Louis metro during the morning hours and into the afternoon ahead of a surface low and trailing cold front. Conditions should be VFR outside of the thunderstorms. Surface winds will be somewhat chaotic due to numerous thunderstorm outflow boundaries across the area, but generally southeasterly late tonight then shifting to a westerly direction Sunday morning. SPECIFICS FOR KSTL: Scattered convection should shift east of STL by 06Z Sunday. A second round of convection may move into STL during the late morning hours and into the afternoon ahead of a surface low and trailing cold front. Conditions should be VFR outside of the thunderstorms. Surface winds will be somewhat chaotic due to numerous thunderstorm outflow boundaries across the area, but generally southeasterly late tonight then shifting to a westerly direction Sunday morning. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 20, 3:54 AM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 354 AM CDT Sun May 20 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-210900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 354 AM CDT Sun May 20 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Isolated severe thunderstorms will be possible across the area through this evening. Large hail and damaging winds will be the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday The chance of thunderstorms will continue each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. Britt
In the hours before
Special weather statement, May 20, 1:47 AM CDT, 4 hours 29 minutes before
Special Weather Statement National Weather Service St Louis MO 147 AM CDT SUN MAY 20 2018 MOZ018-200730- Knox MO- 147 AM CDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 230 AM CDT... At 146 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Greentop, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colony, Greensburg and Baring. LAT...LON 4030 9195 4020 9195 4023 9235 4030 9235 TIME...MOT...LOC 0646Z 270DEG 25KT 4028 9241 Britt
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:35 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 40 min |
| May 20, 7:12 AM CDT | Special Weather Statement | LSX | Fayette | 33 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.